Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Provigil and fatigue
Jun 16, 2003

Dar Dr. Bob,

I am an addiction psychiatrist in New York City, and I work with many patients with HIV. I read your comment about the use of Provigil with great interest. Generally, Provigil is a great advancement in "stimulant" medications because it doesn't directly work on dopamine, the neurotransmitter that is responsible for the euphoria or the "hard-wired" repetitive behavior that we see in addiction. For that reason, it's been extremely helpful for many of my addiction patients who suffer from fatigue. However, I do share your concern about using it with patients with HIV. In particular, it is an INDUCER of P450 3A4, which a major pathway of metabolism for medications such as Kaletra. Theoretically, this could lower Kaletra levels and cause subtherapeutic levels of antiretrovirals. These patients may improve fatigue, but they also may worsen their HIV. Unfortunately, there's no published data to support this yet. As far as "psychodelic effects," none of my patients yet have reported this, though some have reported some anxiety, notably much less than with dopaminergic stimulants, such as Ritalin or Dexedrine. But my HIV patients generally require much smaller doses. As with all psychotropics, because HIV affects the CNS in profound and unpredictable ways, we should always use them with some caution. I appreciate your column and look forward to reading more!

Steven

Response from Dr. Frascino

Hello Steve,

Thanks for writing! I totally agree! The P450 3AY enzyme pathway can be a problem. Improving fatigue at the cost of worsening HIV is generally not a good option. Subtherapeutic drug levels can lead to drug resistance, which then allows HIV to flare while concurrently decreasing potential options for effective future therapies.

Fatigue in the setting of HIV is often multifactorial. Certainly psychological causes rank high in the differential diagnosis. Ive found that the best approach is to evaluate all potential causes and treat aggressively those most amenable to therapy (anemia, hypothyroidism, depression, infections, etc.). With this approach plus the occasional Starbucks, I havent needed to use stimulants. Thanks for your insight!

Dr. Bob


Previous
fatigue not due to HIV
Next
Excessive Fatige and Body Aches

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement